Evidence of harm from Fentanyl-contaminated Heroin
PHE has issued a formal alert about the risks of heroin containing fentanyl or carfentanyl. The alert is attached and linked to here
There is significant evidence from a small number of post-mortem results of recent drug user deaths and from police seizures that some heroin may contain fentanyl or carfentanyl added by dealers. These are highly potent synthetic opioids and very small amounts can cause severe or even fatal toxicity.
Those of you in contact with heroin users should be alert to the increased possibility of overdose arising from heroin cut with these synthetic opioids, be able to recognise possible symptoms of overdose and respond appropriately.
The fentanyls are a group of synthetic opioids; some have legitimate uses while others are illicit drugs. Fentanyl is about 100 times more potent than morphine and is a licensed medicine used to treat severe and terminal pain. Carfentanyl is 4,000 – 10,000 times more potent than morphine and principally used as an animal tranquilliser.
Those in contact with heroin users should advise them to:
be extra cautious about the sources from which they get their drugs, and about the drugs they take, maybe starting with just a quarter hit of a new supply
seek treatment for drug dependence if not already in treatment
Those with heroin users when and after they use drugs (including other heroin users) should:
watch carefully for the signs of an overdose, e.g. loss of consciousness, shallow or absent breathing, ‘snoring’, and/or blue lips or fingertips
Be prepared to call immediately for an ambulance if someone overdoses and administer naloxone if available and competent to do so.
Drug treatment services should:
warn their services users, and where possible others not in contact with services, about the risks of heroin cut with fentanyls
supply naloxone so that it is available for all those at risk
ensure they provide rapid access to treatment, including substitute opioids, for heroin users
Emergency departments and paramedics should:
be alert to the symptoms of opioid overdose in known and suspect heroin users
be aware of the risk of severe toxicity resulting from adulteration of heroin with potent synthetic opioids
treat suspected cases as for any opioid overdose, using appropriate supportive care and the intravenous naloxone titration regimen recommended by the National Poisons Information Service (NPIS, for details TOXBASE). This provides the appropriate doses needed in severe toxicity, while minimising the risk that excessive naloxone doses might precipitate acute opioid withdrawal
recognise that the duration of action of naloxone is shorter than that of many opioids and that appropriate monitoring and further doses of naloxone may be required
use intramuscular naloxone as an alternative in the event that IV access is not possible or is delayed
Any health professional encountering an unusual or unexpected adverse reaction to the use of heroin (or any other drug) should report the reaction to RIDR: https://report-illicit-drug-reaction.phe.gov.uk
Up to date information for people considering using drugs, including advice on reducing risk, is available from www.talktofrank.com or from the FRANK helpline on 0800 77 66 00.
For further advice, medical professionals can use the National Poisons Information Service 24-hour telephone service on 0344 892 0111 or its online database, TOXBASE.
To report any additional intelligence about the use of and harm from fentanyls please email firstname.lastname@example.org or call Robert Wolstenholme (020 3682 0537) or Steve Taylor (020 3682 0540) at Public Health England. This will enable suitable information to be shared with relevant agencies, and help in assessment of the need for any further action.
- The National Crime Agency (NCA) published a warning on 15 April about the dangers of fentanyl: http://www.nationalcrimeagency.gov.uk/news/1064-nca-warning-on-the-dangers-of-fentanyl
- West Yorkshire police issued a safety warning following drug-related deaths, which mentions that some heroin has been found to be contaminated or adulterated with “a substance called Fentanyl”: https://www.westyorkshire.police.uk/news/police-issue-safety-warning-following-rise-drugs-related-death